Texas, 2009Flash Flood in Texas, May 24, 2009
May 24, 2009 · NWS FWD · 1 event in 1 county or zone
Numerous thunderstorms developed across north Texas in a weak shear zone between two upper level lows. Due to the slow moving nature of these storms, some flash flooding was observed in Rockdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed across north Texas in a weak shear zone between two upper level lows. Due to the slow moving nature of these storms, some flash flooding was observed in Rockdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 24, 10:09 AM CST, 50 minutes earlier.
Area forecast discussion, May 24, 10:09 AM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 AM CDT SUN MAY 24 2009
.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK SURFACE
LOW SHOULD CONTINUE OVER THE SOUTHWEST ZONES THROUGH THE
AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL AND FLOODING. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS THE REMAINDER OF NORTH TEXAS THROUGH THE
AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO LOWER 80S.
FOR THIS UPDATE WILL BUMP POPS UP IN THE SOUTHWEST AND MENTION
LOCALLY HEAVY RAINFALL. ONLY OTHER CHANGES WILL BE TO ADJUST
HOURLY TEMPS/DEW POINTS BASED ON CURRENT TRENDS.
79
&&
.AVIATION...
A TROPICAL-LIKE AIRMASS REMAINS IN PLACE THIS MORNING AND EXPECT
CEILINGS TO LOWER INTO MVFR CATEGORY BY 14Z AT THE METROPLEX
SITES. KACT WILL REMAIN IN MVFR FOR MOST OF THE MORNING HOURS.
CLOUDS MAY BEGIN TO LIFT BETWEEN 15-16Z BUT SHOULD BE VFR BY 17Z.
NORTH TEXAS IS CURRENTLY WEDGED BETWEEN TWO UPPER LEVEL
SYSTEMS...ONE MOVING INTO SOUTHERN ARKANSAS AND THE OTHER OVER
CENTRAL TEXAS. WITH PLENTIFUL MOISTURE STILL IN PLACE AND
WEAKNESS ALOFT...SCATTERED TO NUMEROUS CONVECTION WILL REDEVELOP
AGAIN THIS AFTERNOON. SHOWERS AND STORMS WILL AGAIN BE HIT-OR-MISS
AND WILL CARRY VCTS THROUGH 25/02Z BUT ISOLATED CONVECTION MAY
AFFECT ANY OF THE AREA AIRPORTS THIS AFTERNOON AND EVENING. LAST
ISSUE WILL BE THE POTENTIAL FOR MVFR CIGS AGAIN MONDAY MORNING BUT
WILL NOT INCLUDE AT THIS TIME. WINDS WILL BE LIGHT FROM THE
NORTH...BECOMING WESTERLY MONDAY MORNING.
82/JLD
&&
.PREV UPDATE...
.UPDATE...
HAVE TWEAKED UP POPS IN MORNING HOURS ACROSS S/SW COUNTIES FROM COLORADO
TO BRAZOS RIVER VALLEY...INCLUDING WACO/TEMPLE/KILLEEN AREAS WITH SHORTWAVE
SEEN EMBEDDED IN WEAK MID LVL FLOW BETWEEN SAN ANGELO AND JUNCTION.
MID LVL DEFORMATION/LIFT ZONE SEEN ACROSS THIS REGION BETWEEN THIS DISTURBANCE
AND LOW DRIFTING NWWD INTO SE AR/NE LA. INCREASING/SCATTERED CONVECTIVE
ACTIVITY NOTED PAST HR OR SO WITHIN DEFORMATION ZONE. OTHERWISE...FCST
ON TRACK.
05/
&&
.PREV DISCUSSION... /ISSUED 216 AM CDT SUN MAY 24 2009/
NORTH TX REMAINS SANDWICHED BETWEEN TWO MID LVL LOWS...ONE OVER
FOUR-CORNERS REGION OF ROCKIES AND OUR SUB-TROPICAL SYSTEM CURRENTLY
MOVING NW ACROSS THE LOWER MS VALLEY AND INTO SE ARKANSAS. MEANWHILE
TROPICAL-LIKE MOISTURE WITH PWAT VALUES >1.5 INCHES REMAINS
ENTRENCHED ACROSS THE REGION. WITHOUT ANY LARGE-SCALE/MESOSCALE SFC
FOCUS LIKE A FRONT AROUND...WILL GO BELOW MOS POPS MORE IN THE
CHANCE CATEGORY OVER LIKELY AS ACTIVITY WILL BE HIT N MISS ONCE
AGAIN...MAINLY AFTERNOON/EVENING HOURS. MEMORIAL DAY LOOKS WARMER
AND RELATIVELY DRIER WITH BEST CHANCES ACROSS RED RIVER VALLEY...
WHILE AFTERNOON/EVENING ISOLATED CONVECTION WILL BE POSSIBLE
ELSEWHERE. AGAIN...HARD-TO-DEFINE OUTFLOW BOUNDARIES WILL LIKELY BE
INITIATION POINTS ONCE AFTERNOON HEATING BEGINS MAXIMIZING DURING
THE AFTERNOON HOURS.
AS WE HEAD INTO MID WEEK...BOTH MID LVL DISTURBANCES GET ABSORBED
INTO STRONGER WESTERLIES ACROSS CENTRAL/NRN PLAINS WITH FLAT RIDGING
ALOFT ACROSS TX. A WEAK FRONT ARRIVES WED/WED NIGHT AND MAY BE A
BETTER FOCUS FOR SCATTERED SHOWER/STORMS DURING THIS PERIOD. BY
THURSDAY ...FRONT WASHES OUT OVER CENTRAL TX AND WILL LINGER CONVECTIVE
CHANCES S OF I-20...PARTICULARLY THE CENTRAL/LOWER BRAZOS VALLEY.
A DRY AND SEASONABLY WARM END OF THE WEEK INTO NEXT WEEKEND IS IN
STORE...AS RIDGING ALOFT INTENSIFIES AND CAPS A GRADUALLY DRYING
ATMOSPHERIC COLUMN...MORE TYPICAL OF THE START OF SUMMER. THOUGH AN
ISOLATED AFTERNOON/EVENING STORM COULD OCCUR THIS PERIOD...RIDGE
ALOFT AND LACK OF LIFTING MECHANISMS HAS US OPTING FOR A DRY
FORECAST FOR NOW.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 85 68 88 70 90 / 50 30 20 10 20
WACO, TX 83 65 90 69 93 / 50 30 20 10 20
PARIS, TX 80 66 84 66 85 / 40 40 50 30 30
DENTON, TX 82 63 89 67 89 / 50 30 20 20 20
MCKINNEY, TX 81 64 87 66 89 / 40 30 30 20 20
DALLAS, TX 84 69 89 72 91 / 40 30 20 10 20
TERRELL, TX 82 66 88 69 89 / 40 30 30 10 20
CORSICANA, TX 81 66 87 69 90 / 50 30 20 10 20
TEMPLE, TX 80 65 91 69 92 / 60 30 20 5 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
91/79
Hazardous weather outlook, May 24, 1:58 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
258 AM CDT SUN MAY 24 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
258 AM CDT SUN MAY 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH THE HIGHEST AREAL
COVERAGE OCCURRING IN THE AFTERNOON AND EARLY EVENING HOURS. HEAVY
RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS WITH THESE STORMS
BUT LOCALIZED NUISANCE FLOODING MAY OCCUR WITH THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF NORTH
TEXAS DURING THE UPCOMING WEEK. MOST OF THE ACTIVITY WILL OCCUR
DURING THE AFTERNOON HOURS. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
82/JLD
Flash Flood, Milam
- When
- May 24, 10:59 AM CST to 12:30 PM CST
- Where
- Milam County, 2.47 mi WNW of Rockdale to 1.73 mi WSW of Rockdale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.660, -97.040
The Rockdale PD reported that several streets in the city had to be closed due to water covering the streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, May 24, 20093 deaths · $85,000 · 5 events
- Damaging Wind in Florida, May 24, 20093 deaths · 2 injured · 1 event
- Flooding and Hail in Massachusetts, May 24, 20091 injured · $1.1 million · 2 in hail · 34 events
- Hail and Damaging Wind in Florida, May 24 to 25, 20095 injured · $53,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, May 24, 2009$160,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Tennessee, May 24, 2009$160,000 · EF0 · 7 events
- Hail and Damaging Winds in Connecticut, May 24, 2009$108,000 · 1.25 in hail · 14 events
- Tornado in Texas, May 24, 2009$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Connecticut, May 24, 20093 injured · $22,000 · 52 kt wind · 14 events
- Tornado and Hail in Maine, May 24, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New Jersey, May 24, 20094 injured · 52 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 24, 2009$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169219.